Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Tucson, AZ

July 5, 2024Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 5, 2024, 3:54 PM MST for Pima County, Pinal County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2024, 3:54 PM MST (22:54 UTC)
Expired
Jul 5, 2024, 5:45 PM MST
In force
111 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS55 KTWC 052254
FFWTWC
AZC019-021-060045-
/O.NEW.KTWC.FF.W.0010.240705T2254Z-240706T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
354 PM MST Fri Jul 5 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 545 PM MST.

* At 354 PM MST, Doppler radar indicated a slow moving severe 
  thunderstorm producing heavy rain between Catalina and Dove 
  Mountain. Radar estimates between between 1.00 and 1.50 inches of 
  rain in this area. Flash flooding is ongoing or expected to begin 
  shortly...especially along Indian Well Wash and Sausaulito Creek 
  as they drain into Big Wash.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Tortolita and Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3255 11098 3246 11091 3240 11088 3239 11097
      3248 11102 3252 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
2 follow-up statements
675 
WGUS75 KTWC 052351
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
451 PM MST Fri Jul 5 2024

AZC019-021-060045-
/O.CON.KTWC.FF.W.0010.000000T0000Z-240706T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
451 PM MST Fri Jul 5 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS 
AFTERNOON FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 451 PM MST, Doppler radar indicated a thunderstorm that resulted 
in between 1.00 and 2.00 inches of rain between Catalina and Dove 
Mountain. Flash flooding is ongoing or expected to begin shortly...
especially along Honeybee Wash, Indian Well Wash and Sausaulito 
Creek as they drain into Big Wash.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Tortolita and Catalina State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3255 11098 3246 11091 3240 11088 3239 11097
      3248 11102 3252 11104

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
030 
WGUS75 KTWC 060039
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
539 PM MST Fri Jul 5 2024

AZC019-021-060049-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-240706T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
539 PM MST Fri Jul 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR 
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3255 11098 3246 11091 3240 11088 3239 11097
      3248 11102 3252 11104

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:12 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 5, 2:12 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
212 PM MST Fri Jul 5 2024

.SYNOPSIS...Excessive heat with temperatures expected to approach
record levels in some locations. With high pressure building in
from the northwest, daytime temperatures will be trending hotter
into next week. Shower and thunderstorm chances will mainly be
confined south and east of Tucson into early next week as drier
air overspreads much of Arizona from the north.

&&

.DISCUSSION...Our main story is going to turn to the heat over the
next several days with strong high pressure driving near record
heat as the monsoon temporarily dips into lower grade activity.

Overall another down day with thunderstorm coverage. Moisture at
the surface continues to ebb and flow as we see periodic
relatively shallow input from the south. Precipitable water values
are trending down, now below 1 inch in Graham, Greenlee and Pinal
counties, up to 1.2 inches near the border and 1.5 inches south
of the border. Isolated initiation mainly near the mountains in
the early afternoon, with a few wandering into valleys south of
Tucson. A good day for isolated pulse severe. They shouldn't last
much past sunset.

Overall that will be the trend over the next several days, however
don't expect our corner of the state to scour all of the moisture
out. Some days will be busier than others, but in general not much
activity expected north of Tucson.

As high pressure builds in from the northwest and we see lower
levels of moisture, heights and thicknesses will support near
record heat for areas from Tucson into the lower deserts. Right
now we just have an excessive heat warning through Tuesday for all
but Santa Cruz and Cochise counties. Ultimately it may even be
extended another day or two if we don't see much moisture return
by mid week.

Ensemble means continue to suggest the high center will
eventually reconsolidate into a more favorable position by the
middle of next week and into the following weekend. Keeping an eye
on the tropics as TS Aletta off the southwest Mexican coast has
been quick to hit a rough patch as expected and has been
downgraded to a depression. No real impact expected for our area.

Height anomalies suggest a strong easterly wave across central
Mexico exiting into the Pacific later next week. That, along with
a more favorable synoptic pattern should get deeper moisture back
into at least our corner of the state.

&&

.AVIATION...Valid through 07/00Z.
SCT-BKN clouds at 7k-10k ft AGL and ISOLD-SCT TSRA/SHRA mainly
south and east of KTUS. MVFR conditions near TSRA, with mountain
obscurations and gusts to 40+ kts. Aft 06/03Z, gradual clearing
with ISOLD -TSRA returning after 06/20Z. Other than TSRA
outflows, SFC wind less than 12 kts favoring a WLY/NWLY direction
during the afternoon/early evening hours and variable in direction
at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be the daily chance for isolated to
scattered showers and thunderstorms mainly from Tucson south and
east into early next week. High pressure aloft will build to our
northwest through the weekend into early next week, which will
result in hot conditions. With the hotter temperatures and some of
the deeper moisture getting pushed to the south and east of the
region, min RH values will lower into the 10-18% range across the
lower elevations and 15-30% in the higher elevations into the middle
of next week. Hot high temperature are expected through early next
week, with highs 109-114 degrees from Tucson westward and up to
110 in the Gila River Valley. Excessive Heat will be an issue
during this time frame. Outside of any thunderstorm outflow winds,
20-foot winds will generally be 15 mph or less each afternoon
with occasional gusts to 20-25 mph through the weekend. Early next
week there will be the potential for more elevated wind speeds in
the 15- 20 mph range, especially east of Tucson.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:05 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min
Jul 5, 3:25 PM MSTSevere Thunderstorm WarningTWCPima14 min
Jul 5, 3:37 PM MSTAreal Flood AdvisoryTWCSanta Cruz113 min
Jul 5, 3:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min
Jul 5, 4:02 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz29 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.